Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 111, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 1997, 7:17 PM EDT for Breathitt County, Kentucky. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 7:17 PM EDT (23:17 UTC)
- Expired
- Aug 4, 1997, 8:05 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Breathitt County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:25 PM EDT | Hail 0.75 | Talbert, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 042317 RRA SVRJKL KYC025-050005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 717 PM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 805 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...WESTERN BREATHITT AT 715 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN WESTERN BREATHITT COUNTY NEAR THE TOWN OF SHOULDERBLADE. THIS STORM IS MOVING TO THE SOUTH AT 20 MPH AND WILL EFFECT THE TOWNS OF TURKEY AND ALTRO THROUGH 750 PM. THIS STORM HAS PRODUCED MARBLE SIZED HAIL NEAR JETTS CREEK AND IS CAPABLE OF PRODUCING LARGER HAIL..STRONG GUSTY WINDS AND BRIEF HEAVY RAIN. MOVE INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JIR/CEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:14 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 3:14 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT MON AUG 4 1997 SECOND SHORT WAVE DIVING SOUTHEAST FROM WESTERN LAKES WILL HELP TO CARVE OUT UNSEASONABLY DEEP TROF OVER EASTERN U.S. MOST OF THUNDERSTORM ACTIVITY SO FAR HAS BEEN ASSOCIATED WITH FIRST SHORT WAVE AND PRE-FRONTAL TROF. WE ARE STILL SEEING SOME DEVELOPMENT ALONG BOUNDARIES FROM EARLIER CONVECTION. UNTIL WE CAN GET FRONT THROUGH WILL NEED TO KEEP A CHANCE POP FOR SOUTHEASTERN KY EARLY PART OF FIRST PERIOD. WITH SHORT WAVE...INSTABILITY AND UPSLOPE FLOW ON TUESDAY COULD SEE SOME THUNDERSHOWERS NEAR VA BORDER...BUT FOR NOW PREFER DRY FORECAST FOR TUESDAY. UNSEASONABLY COOL AIR TO MOVE INTO REGION...AND FWC TEMPERATURES LOOK PRETTY GOOD. JKL 62/76/52/78 310 LOZ 62/78/51/78 310 SBH
In the hours before
Local storm report, Aug 4, 3:50 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
317 PM JACKSON KY 0.75 INCH HAIL
08/04/97 BREATHITT
317 PM JACKSON WEATHER OFFICE KY 0.75 INCH HAIL
08/04/97 BREATHITTLocal storm report, Aug 4, 3:54 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
317 PM JACKSON KY 0.75 INCH HAIL
08/04/97 BREATHITT
317 PM JACKSON WEATHER OFFICE KY 0.75 INCH HAIL
08/04/97 BREATHITTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:41 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 29 min |
| Aug 4, 4:09 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 26 min |
| Aug 4, 4:32 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 48 min |
| Aug 4, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 48 min |
| Aug 4, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 61 min |
| Aug 4, 5:21 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Martin | 59 min |
| Aug 4, 5:48 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 62 min |
| Aug 4, 6:46 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 44 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.